Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 47, NWS Louisville, KY

February 29, 20124 counties in Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Feb 29, 2012, 12:49 AM EST for 4 counties in Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 29, 2012, 12:49 AM EST (05:49 UTC)
Expired
Feb 29, 2012, 1:15 AM EST
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, IN, Dubois County, IN, Orange County, IN, Perry County, IN

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KLMK 290549
SVRLMK
INC025-037-117-123-290615-
/O.NEW.KLMK.SV.W.0047.120229T0549Z-120229T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 AM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
  SOUTHWESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHWESTERN PERRY COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 115 AM EST/1215 AM CST/

* AT 1143 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF HOLLAND...MOVING NORTHEAST
  AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  JASPER...
  ENGLISH...
  HUNTINGBURG AIRPORT AND BRETZVILLE...
  SAINT MARKS AND KYANA...
  MENTOR AND SCHNELLVILLE...
  WICKLIFFE AND ECKERTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3854 8653 3826 8640 3819 8680 3820 8680
      3820 8702 3820 8707 3821 8708 3834 8708
TIME...MOT...LOC 0548Z 247DEG 62KT 3822 8705
WIND...HAIL <50MPH 1.00IN

$$

RAS
1 follow-up statement
444 
WWUS53 KLMK 290615
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 AM EST WED FEB 29 2012

INC025-037-117-123-290625-
/O.EXP.KLMK.SV.W.0047.000000T0000Z-120229T0615Z/
PERRY IN-ORANGE IN-CRAWFORD IN-DUBOIS IN-
115 AM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR DUBOIS AND NORTHWESTERN PERRY 
COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED NORTHEAST INTO 
CRAWFORD COUNTY.

TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3854 8653 3826 8640 3819 8680 3820 8680
      3820 8702 3820 8707 3821 8708 3834 8708
TIME...MOT...LOC 0615Z 247DEG 62KT 3840 8650

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:52 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 28, 9:52 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
952 PM EST TUE FEB 28 2012

.Update...
Update#2
Issued at 945 PM EST Feb 28 2012

A line of thunderstorms has developed across southeast MO and
southern IL. Timing of this line brings it into the western portion
of the forecast area around 05Z. Mesoscale models continue to
develop more convection overnight as the low level jet ramps up.
Have made only minor adjustments to the ongoing forecast.

Update#1
Issued at 630 PM EST Feb 28 2012

The latest runs of the HRRR and the Rapid Refresh are indicating a
bit later start to the precipitation this evening. Currently there
is nothing much on radar close to the forecast area. Will therefore
take out/lower pops before the 05-06Z time frame. Temperatures are
also running quite a bit warmer than hourlies so will update to
bring them in line. Updates will be out soon.

.Short Term (Tonight through Wednesday night)...
Updated at 200 PM EST Feb 28 2012

...Heavy rain/strong storms tonight with potential for severe storms
tomorrow...

The much anticipated storm system that will affect us in the short
term is currently developing over Nebraska, with it's warm front and
60+ dewpoints slowly filtering northward across the southern CONUS,
and it's cold front just downstream of the Rockies. Looks like with
the 12z runs of the mesoscale models, think precipitation will come
in two main waves. First, with the warm-air advection/elevated
showers/storms overnight ahead of the warm front. And second, along
of and just ahead of the cold front tomorrow afternoon.

Tonight, clouds and moisture will be on the increase tonight as the
surface low develops and moves towards the Upper Midwest overnight.
This will help draw the warm front from southwest to northeast
across our County Warning Area (CWA), mainly from the 07-13z time
frame. Showers and thunderstorms should develop along the nose of a
65-70 kt low-level jet, which will overspread north of and ahead of
the warm front from SW to NE across the CWA. However, best moisture
convergence seems to be across our northwest CWA after 06z, so think
convection will be rather scattered from 00-06z tonight, and will
blow up ahead of the warm front, mainly hugging the Ohio River and
into north-central Kentucky from 06-12z. At this time, our far
southwestern CWA could see surface-based warm-sector air, but not
sure any of the convection will be that far south to be rooted in
the boundary layer air. Thus, think the severe chances tonight are
fairly slim. However, if storms do lag into central and even
south-central KY in the morning (4-8am CST), these will likely be
surface-based, and a severe threat would be possible, with damaging
winds and possibly an isolated tornado threat but think that is slim
right now. These storms look more like heavy rainers, possibly
hailers, and ample lightning. And again, think the concentration
will mainly be across the central part of the CWA northward or
northwestward.

Then after daybreak, warm-air advection convection should more north
of the CWA, with the entire CWA getting rooted into the boundary
layer/warm-sector air. Not sure we'll see a break in the low
strato-cu, but it is possible. If breaks occur, much of the
low-level jet winds will mix down, creating ample gusty winds
tomorrow. Think sustained winds of 20-25 mph will be possible with
gusts as high as 40 mph, close to wind advisory criteria. May defer
that to the next forecast tonight. Either way, we'll be sectored in
the warm, moist, gusty air ahead of the quickly approaching cold
front. Progged soundings show ample deep-layer shear, and strong
speed shear in the low-levels. Deep moisture along the cold front
however will be much lower than the overnight moisture, so think a
few storms will erupt along the cold front, but not a large, thick
line of convection. However, any storm that develops along the cold
front has the potential to become quickly supercellular, with
damaging winds, hail and isolated tornadoes being potential threats.
Best chance for this would be east of I-65 after noon tomorrow.
There will still be a severe weather threat along the cold front
west of I-65 as well, but the best heating and longer time to
recover from morning convection will happen over the eastern CWA.

So overall, looks like the best chance for severe weather will be a
small window over our southwestern CWA after 4am CST late tonight,
but a better chance mainly along and east of I-65 tomorrow
afternoon. Behind the cold frontal passage, winds will veer around
to the west and continue to be gusty until Wednesday night where
they will taper off.

Lowered precipitation in the grids to account for the break between
late night/early morning warm frontal convection and the lesser
amount but more significant strong-severe convection tomorrow
midday-afternoon.

Concerning temps, lows will drop off early tonight and then increase
towards 12z with the warm front pushing northward. Tomorrow, despite
mostly cloudy conditions, temperatures will still be able to rise
into the 60s and even lower 70s over the south/southeast.

.Long Term (Thursday - Tuesday)...
Updated at 315 PM EST Feb 28 2012

...Potential for more strong to severe thunderstorms again Friday
afternoon and night...

Another potent storm system on Friday is the main concern in the
extended forecast. Before that occurs, however, Thursday will be a
tranquil weather day between systems. Surface high pressure over the
Ohio Valley and Southeast will ensure a mostly sunny day, and
temperatures will remain mild with afternoon highs generally in the
lower and mid 60s.

The high will move off to our east quickly Thursday night as a
deepening trough aloft takes shape over the western United States
and begins moving east. The trough will cause CYCLOGENESIS across
the southern high Plains Thursday night. The surface low pressure
center will then deepen quite rapidly as it moves northeast into the
mid
Mississippi Valley Friday and Great Lakes Friday night. Ahead of
this low, low-level moisture should return rapidly. Last night's and
the newest 12z model runs suggest an area of precipitation will
quickly develop Thursday night over the Tennessee Valley in a warm
advection/isentropic lift zone. Elevated instability returning from
the southern Plains suggests that thunder will be embedded within
the area of rain. This precipitation may make it into south-central
KY by Friday morning, then lift quickly northeast into eastern KY in
the afternoon.

The main concern is Friday afternoon and evening, according to the
latest model timing. Wind fields increase throughout the lower and
mid levels, while actually decent instability is forecast to develop
in the warm sector between the departing warm front and east of a
potent cold front, which will extend south from the low pressure
center. Given cold frontal forcing, wind fields, and instability,
strong to severe storms could develop over parts of the Ohio Valley
extending south into the Tennessee Valley and lower Mississippi
Valley/southeastern United States. This system will need to be
watched closely.

Much cooler weather will move in for the weekend. The strong cyclone
mentioned above will move north of the Great lakes, with possibly a
surface pressure under 980mb. It parent 500mb trough will be
absorbed by a strengthening polar vortex near Hudson's Bay. By early
Sunday, ridging will strengthen over the Rockies with troughing over
the Great Lakes. Expect a partly cloudy sky Saturday with brisk west
winds developing during the afternoon. Highs Saturday will remain in
the lower to mid 50s. A weak clipper will scoot southeast from the
Upper Missouri Valley Saturday and traverse the Commonwealth on
Sunday. Cloud cover will increase Sunday with just a slight chance
of showers. Highs Sunday will have a hard time reaching 50.

In a slowly progressive pattern, 500mb ridging will move east across
the central plains on Monday. After partly cloudy, cool day Monday
with high pressure nearly overhead, southwest winds will commence
Tuesday, beginning a warmup.

&&

.Aviation (00Z TAF Issuance)...
Updated at 612 PM EST Feb 28 2012

A storm system will approach and cross the area through this TAF
period. A warm front will move north across the state through this
evening. Overnight a low level jet will crank up. This will lead to
storm development across the area around 05-06Z, which will spread
east overnight. Have moved back the timing of precip starting at
SDF and BWG, as it looks to be closer to the 05-06Z time frame. Will
continue to mention LLWS from this time on as well as models show
winds around 50 knots out of the SSW at 2 kft.

There looks to be a possible lull in precipitation for a portion of
the morning hours ahead of the cold front. This front will cross the
area through the late morning and afternoon tomorrow. Storms will
redevelop along this front. Ahead of the front, winds will be gusty
out of the southwest through the day, with gusts as high as 30 knots
at times.

Ceilings and visibilities will be a challenge with the
precipitation. MVFR to IFR conditions will be possible with the
storms. Between the two batches of precipitation, skies should
improve for a bit, though there is some uncertainty as to if VFR
conditions will be possible.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........EER
Short Term.......AL
Long Term........JSD
Aviation.........EER
Hazardous weather outlook, Feb 28, 3:48 PM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EST TUE FEB 28 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
348 PM EST TUE FEB 28 2012 /248 PM CST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A WARM FRONT WILL BRING THUNDERSTORMS TO THE REGION AFTER MIDNIGHT.
THE MAIN THREATS WILL BE FREQUENT LIGHTNING..LOCALLY HEAVY
RAIN...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STRONG COLD FRONT WILL PASS THROUGH THE REGION ON WEDNESDAY.
A THIN BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO RAPIDLY
DEVELOP ALONG THIS BOUNDARY DURING THE LATE MORNING HOURS WEST OF
I-65 AND PUSH EAST OF I-65 AFTER NOON EST. STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH THE BEST CHANCE OF SEVERE WEATHER
OCCURRING EAST OF I-65 WHERE STORMS COULD PRODUCE DAMAGING
WINDS...HAIL...AND POSSIBLY AN ISOLATED TORNADO OR TWO. BRIEF HEAVY
RAINFALL AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

OUTSIDE OF THUNDERSTORMS SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS
TO AT LEAST 35 MPH ARE EXPECTED.

ANOTHER LOW PRESSURE SYSTEM WILL DEEPEN RAPIDLY AS IT MOVES FROM
THE SOUTHERN PLAINS TO THE WESTERN GREAT LAKES ON FRIDAY. STRONG
TO SEVERE THUNDERSTORMS MAY DEVELOP FRIDAY AFTERNOON OR EVENING
AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ON WEDNESDAY...AND POSSIBLY FRIDAY
EVENING...TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

AL/13/JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 1:14 AM ESTSevere Thunderstorm WarningLMKCrawford, Harrison, Orange, Washington31 min
Feb 29, 1:53 AM ESTSpecial Weather StatementLMKClark, Jefferson, Scott, Washington52 min
Feb 29, 6:33 AM ESTSpecial Weather StatementLMKOrange42 min
Feb 29, 7:01 AM ESTSpecial Weather StatementLMKPerry44 min
Feb 29, 7:15 AM ESTSpecial Weather StatementLMKCrawford, Dubois30 min
Feb 29, 7:19 AM ESTSpecial Weather StatementLMKWashington26 min
Feb 29, 7:20 AM ESTSevere Thunderstorm WarningLMKCrawford, Perry25 min
Feb 29, 7:31 AM ESTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry29 min
Feb 29, 7:41 AM ESTSevere Thunderstorm WarningLMKHarrison, Perry34 min
Feb 29, 7:43 AM ESTTornado WarningLMKCrawford, Harrison, Perry32 min
Feb 29, 7:44 AM ESTTornado WarningLMKPerry15 min
Feb 29, 8:13 AM ESTSevere Thunderstorm WarningLMKHarrison32 min
Feb 29, 8:13 AM ESTTornado WarningLMKJefferson17 min
Feb 29, 8:17 AM ESTSevere Thunderstorm WarningLMKClark, Floyd, Washington28 min
Feb 29, 8:20 AM ESTTornado WarningLMKHarrison25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.